South Dakota, 2013Damaging Winds in South Dakota, July 8, 2013
July 8, 2013 · NWS UNR · 2 events in 1 county or zone
A line of severe thunderstorms produced strong wind gusts across Meade County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of severe thunderstorms produced strong wind gusts across Meade County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 8, 4:32 PM MST, 4 hours 48 minutes earlier.
Area forecast discussion, Jul 8, 4:32 PM MST, 4 hours 48 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
532 PM MDT MON JUL 8 2013
.SHORT TERM...THIS EVENING THROUGH TUESDAY NIGHT
ISSUED AT 126 PM MDT MON JUL 8 2013
WATER VAPOR SHOWS GENERALLY W/SW FLOW ALOFT ACROSS THE NRN PLAINS.
EMBEDDED SHORT WAVE IS NOTED ACROSS SRN WY. A STRONG UPPER TROF IS
PUSHING OUT OF THE PAC NW INTO THE NRN ROCKIES. AT THE
SURFACE...RATHER BROAD HIGH COVERS THE NRN PLAINS WITH WEAK TROF
EXTENDING FROM NCNTRL WY THROUGH ERN CO.
REST OF THIS AFTN/EVENING...ATMOS REMAINS QUITE STABLE ACROSS THE
CWFA EARLY THIS AFTN IN WAKE OF THIS MRNGS CONVECTION.
HOWEVER...WITH CLEARING SKIES ACROSS OUR WRN HALF OF ZONES AND THE
APPROACHING SHORT WAVE...EXPECT SURFACE BASED CONVECTION TO
INITIATE WITHIN THE NEXT COUPLE HOURS. ALTHOUGH NOT OVERLY
IMPRESSIVE...AMPLE SHEAR IS AVAILABLE FOR SUPERCELLS. BIGGEST
THREATS WILL BE LARGE HAIL/STRONG WINDS ALTHOUGH WITH PRECIPITABLE
WATERS RUNNING UP TO 150% OF NORMAL HEAVY RAINS ARE A CONCERN.
CONVECTION WILL END FROM WEST TO EAST THIS EVE WITH PASSAGE OF
SHORT WAVE.
TUESDAY...UPPER TROF (CURRENTLY WORKING OUT OF THE PAC NW INTO THE
NRN ROCKIES) WILL PUSH EWD ALONG THE US/CNDN BORDER. THIS WILL
DRIVE A COLD FRONT THROUGH THE CWFA RATHER EARLY IN THE DAY. THIS
WILL USHER IN A LARGELY STABLE AMS WITH BEST CHANCES FOR
CONVECTION MOSTLY NORTH/EAST OF THE CWFA. GUSTY NW WINDS EXPECTED
ACROSS MUCH OF THE AREA THROUGH THE DAY.
&&
.LONG TERM...WEDNESDAY THROUGH MONDAY
ISSUED AT 126 PM MDT MON JUL 8 2013
AN UPPER RIDGE WILL BEGIN TO BUILD ACROSS THE NORTHERN
PLAINS ON WEDNESDAY BEFORE BECOMING CENTERED OVER THE REGION ON
THURSDAY. IT WILL SLOWLY BECOME POSITIVELY TILTED AND PUSHED FURTHER
SOUTH THIS WEEKEND AS AN UPPER TROF MOVES ACROSS THE NORTHERN
PLAINS. EMBEDDED SHORTWAVES WILL FLOW OVER THE RIDGE AND BRING AN
ALMOST DAILY CHANCE FOR SHOWERS AND THUNDERSTORMS. TEMPERATURES WILL
REMAIN ABOVE AVERAGE...WITH THE WARMEST DAYS BEING THURSDAY AND
FRIDAY WHEN THE THERMAL AXIS IS CENTERED OVER THE CWA. HIGHS ON
THESE DAYS WILL BE WELL INTO THE 90S ON THE PLAINS.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING)
ISSUED AT 531 PM MDT MON JUL 8 2013
SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS THE AREA THROUGH
TUESDAY MORNING. LOCALIZED MVFR CONDITIONS AND WIND GUSTS TO 50
KTS ARE POSSIBLE IN THE VICINITY OF STORMS. OTHERWISE VFR
CONDITIONS ARE EXPECTED.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&
SHORT TERM...JOHNSON
LONG TERM...MLS
AVIATION...MLS
Hazardous weather outlook, Jul 8, 2:18 AM MST, 19 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
318 AM MDT MON JUL 8 2013
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-091300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
318 AM MDT (418 AM CDT) MON JUL 8 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING...WITH LARGE HAIL AND DAMAGING WINDS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE IS SLIGHT CHANCE OF THUNDERSTORMS EACH DAY. SEVERE
THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
In the hours before
Local storm report, Jul 8, 8:24 PM MST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
924 PM MDT MON JUL 08 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0856 PM TSTM WND GST 2 N LUDLOW 45.86N 103.38W
07/08/2013 M65 MPH HARDING SD DEPT OF HIGHWAYS
&&
SMITHLocal storm report, Jul 8, 8:29 PM MST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
929 PM MDT MON JUL 08 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM TSTM WND GST 3 SSE LUDLOW 45.79N 103.36W
07/08/2013 E60 MPH HARDING SD TRAINED SPOTTER
&&
MESpecial weather statement, Jul 8, 8:39 PM MST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
939 PM MDT MON JUL 8 2013
SDZ025-026-030-031-072>074-090515-
NORTHERN FOOT HILLS-RAPID CITY-CUSTER CO PLAINS-
PENNINGTON CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-
SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-
INCLUDING THE CITIES OF...SPEARFISH...RAPID CITY...FOLSOM...
WALL...STURGIS...UNION CENTER...HERMOSA
939 PM MDT MON JUL 8 2013
...STRONG WINDS EXPECTED THIS EVENING...
A PERIOD OF STRONG GUSTY WINDS CAN BE EXPECTED THIS EVENING...AS
AN OUTFLOW BOUNDARY MOVES THROUGH WESTERN SOUTH DAKOTA FROM
THUNDERSTORMS TO THE NORTH. WIND GUSTS IN EXCESS OF 50 MPH CAN BE
EXPECTED...ESPECIALLY ALONG THE NORTHERN AND EASTERN BLACK HILLS
FOOTHILLS AND PENNINGTON COUNTY PLAINS. THE PERIOD OF GUSTY WINDS
SHOULD LAST NO LONGER THAN A HALF HOUR.
JC
Local storm report, Jul 8, 8:57 PM MST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
957 PM MDT MON JUL 08 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 PM TSTM WND GST 6 ENE LODGEPOLE 45.84N 102.55W
07/08/2013 E60 MPH PERKINS SD TRAINED SPOTTER
&&
MELocal storm report, Jul 8, 9:07 PM MST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1007 PM MDT MON JUL 08 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM TSTM WND GST 4 N LUDLOW 45.89N 103.38W
07/08/2013 M72 MPH HARDING SD DEPT OF HIGHWAYS
&&
SMITHLocal storm report, Jul 8, 9:09 PM MST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1009 PM MDT MON JUL 08 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 PM TSTM WND GST BISON 45.52N 102.46W
07/08/2013 M60 MPH PERKINS SD MESONET
&&
SMITHThunderstorm Wind, Meade
- When
- July 8, 9:20 PM MST
- Where
- Meade County, 1.85 mi NNW of Black Hawk
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 44.175, -103.321
Sixty mph wind gusts were estimated at mile marker 50 along Interstate-90.
Thunderstorm Wind, Meade
- When
- July 8, 9:45 PM MST
- Where
- Meade County, 3.03 mi E of Elm Springs
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 44.307, -102.469
Wind gusts were estimated at 60 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in South Carolina, July 8, 20132 deaths · 1 event
- Flash Flooding and Hail in New Mexico, July 8, 20131 death · $70,000 · 0.88 in hail · 5 events
- Rip Current in Florida, July 8, 20131 death · 1 event
- Hail and Damaging Winds in South Dakota, July 8, 2013$910,000 · 2.75 in hail · 15 events
- Hail and Damaging Winds in Nebraska, July 8, 2013$1.0 million · 1.5 in hail · 12 events
- Hail and Damaging Winds in North Dakota, July 8, 2013$375,000 · 2 in hail · 29 events
- Tornado and Flooding in Ohio, July 8 to 9, 2013$1.1 million · EF0 · 5 events
- Flash Flooding in South Carolina, July 8 to 9, 2013$535,000 · 5 events
- Flash Flood and Hail in Montana, July 8, 2013$30,000 · 3 in hail · 40 events
- Hail and Damaging Winds in Montana, July 8, 20132.75 in hail · 46 events
- Wildfire in Arizona, July 8 to 12, 2013$75,000 · 1 event
- Damaging Winds in Nebraska, July 8, 2013$50,000 · 70 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 468759, 468760.